Hail, El Paso
- When
- August 5, 1:35 AM MST
- Where
- El Paso County, 5.63 mi N of Peterson Afb
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 38.910, -104.730
The one and only time this year when there was a proper monsoonal tap over southern Colorado. In this case, there was weak northweserly flow aloft, and southeasterly flow at the surface, which resulted in a unstable and high shear environment.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
The one and only time this year when there was a proper monsoonal tap over southern Colorado. In this case, there was weak northweserly flow aloft, and southeasterly flow at the surface, which resulted in a unstable and high shear environment. There was almost a tornado that touched down, however, no reports of debris or damage were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 4, 10:35 PM MST, 3 hours earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1135 PM MDT Fri Aug 4 2023 .SHORT TERM...(This evening through Saturday) Issued at 308 PM MDT Fri Aug 4 2023 Key Messages: 1) Showers and thunderstorms are possible this afternoon and this evening, mainly across highway 50 corridor and the eastern plains. Some could be strong to severe. 2) A cold front pushes through our plains tomorrow, bringing more chances for strong to severe thunderstorm activity to most of the area, especially east of the I-25 corridor. 3) Critical Fire Weather conditions are expected for the San Luis Valley tomorrow, where a Red Flag Warning is valid from 11am through 8pm. Currently.. Water vapor imagery depicts a low moving across the northern Rockies towards the northern plains this afternoon, with very dry air making its way into western portions of the forecast area, especially in the mid and upper-levels. At the surface, some moisture has backed into our plains thanks to easterly and southeasterly winds. The dewpoint at La Junta is still holding steady at 55, while Lamar is still at 61 as of 3pm. Cu has popped across most of the forecast area, though no showers or storms to report quite yet as dry air remains entrenched over the higher terrain. One lone sub-severe cell has developed just northeast of El Paso County. Rest of Tonight.. High res models continue to hint at the possibility of shortwave energy sparking showers and thunderstorms over the Wet Mountains later this afternoon and into the evening hours. Both the NAMnest and HRRR show thunderstorm activity popping up around the Custer County and Pueblo County line after 6pm this evening, and pushing eastward throughout the evening hours. Current thinking is that this activity will be sub-severe, though with decent shear in place and over performing dewpoints, we may need to keep a close eye on convection across the highway 50 corridor this evening. Main threats at this point look to be damaging winds given inverted v forecast sounding profiles and over 1400 J/kg of DCAPE. Another area to keep a close eye on will be our far eastern plains, mainly through Kiowa, Bent and Prowers counties. Though major synoptic features will remain to our northeast tonight, a weak nocturnal low level jet looks to sustain convection into the overnight hours. Decent shear and 1500 to 2000 J/kg of CAPE are forecast for this area later this afternoon, suggesting that storms could become strong to severe as they move eastward and encounter this more favorable environment. Saturday.. Dry, westerly flow increases over the high country tomorrow, as the low to our northeast pushes a cold frontal boundary through our plains tomorrow afternoon. This set up will mean critical fire weather conditions for the San Luis Valley, along with more chances for strong to severe storms on our plains. Both the HRRR and the NAMnest push the cold front into El Paso County anywhere between 2pm and 4pm, sparking showers and thunderstorms across the Palmer Divide and spreading them south and eastwards throughout the rest of the afternoon and evening. With the upper jet over the region tomorrow afternoon and at least 20 or so kt of shear, storms should be able to stay organized as they push south and eastward. Best chances for severe look to remain across the Palmer and areas along and east of the I-25 corridor, where more favorable moisture and instability is forecast to exist by tomorrow afternoon. All modes of severe will be possible, with highest risks for damaging winds and hail up to 2 inches being possible again mainly across the Palmer and the plains east of I-25. .LONG TERM...(Saturday night through Friday) Issued at 308 PM MDT Fri Aug 4 2023 Key Messages 1) Increasing fire weather concerns for the mountains and high valleys with fire weather concerns possibly spreading into the southern I25 corridor next week. .Sunday...Cooler low level airmass is over the eastern plains with highs on Sunday in the upper 70s to mid 80s on the plains. Models soundings show a relatively stable atmosphere on the eastern plains. Ensembles have very low probabilities of CAPE greater than 1000 J/kg with highest probabilities over the eastern mountains. NBM is rather generous with high scattered PoPS on the plains during the afternoon and evening. Disturbance passing to the north may result in some shallower convection developing. There will be plenty of shear with forecast 400mb winds around 40 knots, so if deeper convection develops will have to watch for stronger convection. Further west, dry and mild mid levels will result in generally warm and dry weather with some high based weak convection possible. Fire weather concerns continue with low humidities and modestly gusty winds. Fire weather zones 220, 223, and 224 have widespread red flag conditions, but currently fuels are only critical in zone 224 (San Luis Valley). Will issue a fire weather watch for fire weather zone 224. .Monday through Friday...The "non"-soon versus the monsoon continues over the mountains and high valleys with ensemble means showing PWAT values of 50 to 70% of normal through at least midweek. Daytime humidities will be low most days for the threat of critical fire weather conditions. Limiting factor will be winds as flow aloft weakens towards midweek. There are hints of increased mid level moisture towards the end of the week. GEFS mean has PWAT approaching the normal range by Friday, but the GEFS tends to increase monsoon moisture to quickly. ENS has PWAT "increasing" to only around 80% by the end of the week. On the plains, a warming and drying trend develops with highs well into the 90s on the plains by Tuesday. Best chances for precipitation will be on Monday, closer to the Kansas border where deeper low level moisture will remain. Otherwise, isolated high based storms over the eastern mountains may move eastward into the I 25 corridor. GEFS and ENS have zero or very low probabilities of CAPE above 1000 J/kg throughout the week except closer to the Kansas border on Monday. By the end of the week, a modest increase in moisture may bring a slightly better chance for storms over the eastern mountains. Critical fire weather conditions may spread into the southeast mountain and into the southern I25 corridor with lower minimum humidities. Fire weather zone 225 (southeast mountains) has critical fuels so there is the potential for fire weather highlights for this area next week. --PGW-- && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1125 PM MDT Fri Aug 4 2023 VFR conditions are expected to prevail for all TAF sites (KALS, KCOS, and KPUB) throughout the forecast period. SHRA and TSRA are expected to be in and around the vicinity of KCOS and KPUB by later in the afternoon and evening, and through to the end of the forecast period. If SHRA/TSRA does develop and move OVHD at either one of these stations, it could temporarily reduce CIGs and VIS to MVFR/IFR criteria. It could also result in periodic windshifts and increased wind speeds. Winds will be mainly diurnally driven at all terminals through most of the forecast period but then become influenced by convection outflows at both KCOS and KPUB towards the end of the forecast period, with gusts likely up to 25 kts for several hours with a windshift out of the NE at KCOS by around 21Z and at KPUB by around 22Z. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM to 8 PM MDT Saturday for COZ224. Fire Weather Watch from Sunday morning through Sunday evening for COZ224. && SHORT TERM...EHR LONG TERM...PGW AVIATION...STEWARD
Hazardous Weather Outlook National Weather Service Pueblo CO 1140 PM MDT Fri Aug 4 2023 COZ058>089-093>099-060545- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1140 PM MDT Fri Aug 4 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight Isolated thunderstorms over the southeast plains will gradually shift into Kansas overnight, with only a few sprinkles or light showers over the far east by sunrise. The main risk with storms overnight will be lightning and briefly gusty winds to 40 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is potential for strong to severe storms across the eastern plains on Saturday. The main threats with most storms will be wind gusts to 50 mph, hail half inch in diameter, brief periods of moderate to heavy rain, and lightning. A few of the storms may become severe, producing winds gusts to 65 mph and hail up to one and a half inches in diameter. Scattered thunderstorms will be possible across the eastern plains Sunday afternoon and evening. Critical fire weather conditions will start to increase this weekend across areas west of I25, and will continue into next week as conditions dry out and winds start to increase. The greatest area of concern at this time is the San Luis Valley, but as the drying trend persists and pushes east, fire weather highlights may need to be expanded. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed tonight. 10/10
Special Weather Statement
National Weather Service Pueblo CO
853 PM MDT Fri Aug 4 2023
COZ093-050330-
La Junta Vicinity/Otero County CO-
853 PM MDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of southeastern Otero
County through 930 PM MDT...
At 852 PM MDT, Doppler radar was tracking a strong thunderstorm near
Timpas, or 15 miles southwest of La Junta, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Otero
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3779 10390 3796 10386 3795 10348 3769 10354
TIME...MOT...LOC 0252Z 280DEG 15KT 3787 10379
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
EPSpecial Weather Statement
National Weather Service Pueblo CO
926 PM MDT Fri Aug 4 2023
COZ093-097-050400-
Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO-
926 PM MDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of southeastern Otero
and southwestern Bent Counties through 1000 PM MDT...
At 926 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Higbee, or 7 miles south of La Junta, moving east
at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Higbee around 935 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3778 10361 3796 10358 3796 10312 3769 10316
TIME...MOT...LOC 0326Z 277DEG 23KT 3787 10351
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
EPThe Pueblo radar (KPUX), 69 km away, was scanning. The volume nearest the first event began at 08:33 UTC.
39 hail, 2 funnel cloud, 1 tornado. Local standard time, as filed.
Trained spotter saw the tornado on the ground around 3 to 4 miles north of his location.
Spotter reported a funnel cloud to the west beginning to appear, just to the north of Monument.
Spotter can see a wall cloud with a brief funnel.
Pictures from broadcast mets.
Mping report.
Mping report.
Mping Report.
Mping report.
Mping report.
Mping Report.
Mping report.
Mping report.
Mping report.
Social media.
Mping report.
From social media.
Mping report.
Mping report.
Mping report.
Via social media.
Mping report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyThe tornado archive for Colorado, 2023Warnings in Colorado, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134347, 1134348, 1134349, 1134350, 1134352, 1134353, 1134354, 1134355, 1134356, 1134357, 1134358, 1134359, 1134360, 1134361, 1134362, 1134363, 1134364, 1134365, 1134366, 1134367, 1134368, 1134369, 1134370, 1134371, 1134372, 1134373, 1134374, 1134375, 1134376, 1134377, 1134378, 1134379, 1134380, 1134381, 1134382, 1134383, 1134384, 1134385, 1134386, 1134387, and more.